Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 643, NWS Jackson, MS

July 22, 2008Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2008, 2:00 PM CDT for Clay County, Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 2:00 PM CDT (19:00 UTC)
Expired
Jul 22, 2008, 2:30 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:05 PM CDTTSTM WND DMG12 Nw West Point, MSA FEW TREES WERE DOWN, 1 ON A HOUSE IN N CLAY CO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1703 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 221900
SVRJAN
MSC025-221930-
/O.NEW.KJAN.SV.W.0643.080722T1900Z-080722T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CLAY COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 230 PM CDT

* AT 201 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTH CENTRAL CLAY COUNTY...OR 9 MILES NORTHEAST OF
  MONTPELIER...AND MOVING EAST AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN CLAY COUNTY AT 220 PM CDT

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3381 8872 3369 8871 3372 8892 3382 8893
TIME...MOT...LOC 1901Z 274DEG 15KT 3380 8879

$$

19
2 follow-up statements
000 
WWUS54 KJAN 221913
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
213 PM CDT TUE JUL 22 2008

MSC025-221930-
/O.CON.KJAN.SV.W.0643.000000T0000Z-080722T1930Z/
CLAY MS-
213 PM CDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTH CENTRAL CLAY COUNTY...

AT 213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
EXTREME NORTH CENTRAL CLAY COUNTY...OR 12 MILES NORTHEAST OF
MONTPELIER...MOVING EAST AT 17 MPH.

LAT...LON 3381 8872 3369 8871 3372 8892 3382 8893
TIME...MOT...LOC 1913Z 274DEG 15KT 3380 8873

$$

19
000 
WWUS54 KJAN 221929
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT TUE JUL 22 2008

MSC025-221939-
/O.EXP.KJAN.SV.W.0643.000000T0000Z-080722T1930Z/
CLAY MS-
229 PM CDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLAY COUNTY
EXPIRES AT 230 PM CDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS AND THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3381 8872 3369 8871 3372 8892 3382 8893
TIME...MOT...LOC 1929Z 274DEG 15KT 3379 8865

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:12 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 22, 1:12 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CDT TUE JUL 22 2008

.DISCUSSION...SOUTHERLY FLOW AROUND THE FAR PERIPHERY OF DOLLY IS
BECOMING QUITE CONVERGENT WITH WEST/NORTHWEST LOW LEVEL FLOW ACROSS
NORTHERN MISSISSIPPI AND THE TN VALLEY. THIS CONVERGENCE IN A HOT
AND UNSTABLE ATMOSPHERE IS CREATING A VERY FAVORABLE ENVIRONMENT FOR
THUNDERSTORM DEVELOPMENT ACROSS NORTHEAST MISSISSIPPI (AND
ESPECIALLY POINTS NORTHEAST OR THERE). PREVIOUS FORECAST PHILOSOPHY
IS BASICALLY UNCHANGED...BUT THE FORECAST WAS UPDATED TO RAISE POPS
FOR THE THIS AFTERNOON IN THE NORTHEAST QUARTER (ESPECIALLY NEAR THE
GOLDEN TRIANGLE). HIGH INSTABILITY LEVELS (3000+ J/KG OF SB CAPE)
AND DECENT WET MICROBURST POTENTIAL IS INCREASING THE STRONG TO
LOCALLY SEVERE STORM THREAT THERE AS WELL. HWO UPDATED TO REFLECT
THIS THINKING. MORE THOROUGH DISCUSSION COMING IN A FEW HOURS. /BB/

&&

.PREVIOUS DISCUSSION...WENT AHEAD AND EXTENDED THE HEAT ADVISORY TO
COVER ALL AREAS TODAY ALONG AND NORTH OF INTERSTATE TWENTY. HARD
CRITERIA ACTUALLY CALLS FOR LOCATIONS IN HEAT ADVISORY TO REMAIN AT
OR ABOVE 75 DEGREES FOR THE NIGHTTIME PERIOD...IN CONJUNCTION WITH
HEAT INDICES TOPPING OUT AT OR ABOVE 105 DEGREES. CHOSE NOT TO SPLIT
HAIRS (AS SOME LOWS WERE SUB-75 IN THE NEW ADVISORY AREA) SINCE THIS
SHOULD BE THE SECOND DAY IN A ROW MANY SPOTS VISIT FEELS LIKE
TEMPS AROUND 105 WITH ACTUAL TEMPS HITTING THE CENTURY MARK. CLOUDS
TRYING TO ENCROACH FROM THE NORTH AND THE SOUTH OF THE CWA THIS
MORNING ARE PROVIDING A BIT OF UNCERTAINTY WITH THE HEAT FORECAST.
THESE CLOUDS (AND A SOMEWHAT COOLER MARINE AIRMASS) SHOULD KEEP MOST
SPOTS SOUTH OF I-20 CLEAR OF THE MOST INTENSE HEAT WITH ENHANCED
SEABREEZE CONVECTION MOVING NORTH INTO THOSE SAME SPOTS IN THE
AFTERNOON HOURS. UP NORTH...A DISTURBANCE AND FRONT COMBO PUSHING
SOUTH INTO THE TENNESSEE VALLEY WILL KICK OFF CLUSTERS OF SHOWERS
AND STRONG THUNDERSTORMS. MOST OF THIS ACTIVITY SHOULD REMAIN NORTH
AND NORTHEAST OF OUR REGION. HOWEVER...ISOLATED ACTIVITY FIRING UP
ALONG AN OUTFLOW BOUNDARY IS APPROACHING NORTHWEST ZONES
CURRENTLY...AND SHOWS PROMISE OF PROVIDING AT LEAST THE HIGHWAY 82
CORRIDOR WITH SOME CLOUDS AND HIT AND MISS DOWNPOURS THROUGH THE
AFTERNOON. ELSEWHERE IT IS HARD TO RULE OUT AT LEAST AN ISOLATED
SHOWER OR STORM (GIVEN 1.75 TO 2 INCH PW VALUES)...BUT THE RIDGE
ALOFT WILL HOLD ON OVER PORTIONS OF THE ARKLAMISS LONGEST OF ALL
AREAS EAST OF THE MISSISSIPPI. THAT FACT MAY MAKE PORTIONS OF
NORTHEAST LA AND CENTRAL MS FEEL LIKE A HOT DESERT ISLAND AMONG
ROUGH SEAS COME LATE AFTERNOON. /BB/

&&

.AVIATION...THERE IS STILL A LITTLE HAZE OUT THERE BUT OVERALL MOST
OF THE AREA IS IN GOOD SHAPE WITH VFR CONDITIONS. THE BIGGEST
CONCERN WILL BE CONVECTION ACROSS THE NORTHEAST. THE SITES THAT WILL
MOST LIKELY BE AFFECTED WILL BE GTR...GWO AND MEI. ELSEWHERE ISLTD
SHRA AND TSRA WILL BE POSSIBLE. ANY SITE THAT SEES CONVECTION WILL
HAVE THE USUAL ISSUES SUCH AS LOWERED VISBIES FROM RAIN(POSSIBLY
DOWN TO 1SM) GUSTY WINDS AROUND OR GREATER THAN 30KTS AND LIGHTNING.
OUTSIDE OF CONVECTION SITES SHOULD REMAIN IN VFR STATUS THROUGH MOST
OF THE NIGHT. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       99  73  97  71 /  14  18  49  28
MERIDIAN      98  72  97  70 /  15  22  51  39
VICKSBURG    100  73  97  70 /  14  16  42  27
HATTIESBURG   94  73  94  70 /  34  21  65  27
NATCHEZ       95  74  94  71 /  25  21  57  32
GREENVILLE    98  74  96  72 /  17  27  33  33
GREENWOOD     98  74  97  72 /  22  34  43  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR MSZ018-019-
     025>052.

LA...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR LAZ007>009-015-
     016-023.

AR...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR ARZ074-075.

&&

50
Hazardous weather outlook, Jul 22, 1:33 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
133 PM CDT TUE JUL 22 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231800-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
133 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

AFTERNOON HEAT INDEX VALUES WILL ONCE AGAIN RANGE FROM 103 TO 109
THIS AFTERNOON ACROSS THE REGION. THE AREA OF GREATEST CONCERN WILL
BE THE NORTHERN AND CENTRAL PORTIONS MAINLY ALONG AND NORTH OF THE
INTERSTATE TWENTY CORRIDOR. THIS AREA HAS SEEN OVERNIGHT LOWS ONLY
BRIEFLY IN THE MIDDLE 70S AND WITH HEAT INDEX VALUES OF 105 DEGREES
OR GREATER EXPECTED...A HEAT ADVISORY REMAINS IN EFFECT THROUGH AT
LEAST THIS EVENING. ELSEWHERE CONDITIONS WILL STILL BE QUITE
OPPRESSIVE SO BE SURE TO DRINK PLENTY OF WATER AND AVOID PROLONGED
EXPOSURE TO THE SUN ON THESE TYPE OF DAYS.

IN ADDITION TO THE HEAT...STRONG STORMS WILL BE POSSIBLE ACROSS THE
EXTREME NORTHEAST. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
WINDS UP TO 50 MPH AND SMALL HAIL. THE AREA OF GREATEST CONCERN WILL
BE ALONG AND NORTHEAST OF A LINE FROM DEKALB TO GRENADA. AFTERNOON
HEATING IN A MOIST ENVIRONMENT IS PROVIDING SUFFICIENT INSTABILITY TO
ALLOW A FEW STORMS IN THIS AREA TO BECOME POTENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

24

In the hours before

Special weather statement, Jul 22, 1:31 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
131 PM CDT TUE JUL 22 2008

MSZ033-221915-
OKTIBBEHA MS-
131 PM CDT TUE JUL 22 2008

...STRONG THUNDERSTORM OVER NORTHWEST OKTIBBEHA COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 9 MILES NORTHWEST OF STARKVILLE AT 131
PM CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN OKTIBBEHA COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

AEC
Special weather statement, Jul 22, 1:43 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
143 PM CDT TUE JUL 22 2008

MSZ039-221930-
NOXUBEE MS-
143 PM CDT TUE JUL 22 2008

...STRONG THUNDERSTORM OVER WEST CENTRAL NOXUBEE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF MASHULAVILLE AT
143 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN NOXUBEE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

AEC
Special weather statement, Jul 22, 1:54 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
154 PM CDT TUE JUL 22 2008

MSZ072-073-221940-
LAMAR MS-MARION MS-
154 PM CDT TUE JUL 22 2008

...STRONG THUNDERSTORM OVER WESTERN LAMAR COUNTY MOVING INTO EASTERN
MARION COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES NORTHEAST OF PINEBUR AT 154 PM
CDT...MOVING NORTHWEST AT 9 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN MARION AND WESTERN LAMAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:36 PM CDTSevere Thunderstorm WarningJANOktibbeha39 min
Jul 22, 1:50 PM CDTSevere Thunderstorm WarningJANOktibbeha40 min
Jul 22, 2:14 PM CDTSevere Thunderstorm WarningJANLowndes46 min
Jul 22, 3:06 PM CDTSevere Thunderstorm WarningJANChoctaw, Winston27 min
Jul 22, 3:35 PM CDTSevere Thunderstorm WarningJANWebster40 min
Jul 22, 4:17 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Choctaw, Montgomery43 min
Jul 22, 4:39 PM CDTSevere Thunderstorm WarningJANKemper36 min
Jul 22, 4:46 PM CDTSevere Thunderstorm WarningJANAttala, Holmes44 min
Jul 22, 6:11 PM CDTSevere Thunderstorm WarningJANLauderdale49 min
Jul 22, 6:24 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower51 min
Jul 22, 6:39 PM CDTFlash Flood WarningJANLauderdale43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.